Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 7, 2021Vinton County, Ohio

NWS Charleston, WV issued this special weather statement at Jul 7, 2021, 9:09 PM EDT for Vinton County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 9:09 PM EDT (01:09 UTC)
Expired
Jul 7, 2021, 9:45 PM EDT
In force
36 min
Issued by
NWS Charleston, WV

County Vinton County, OH

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS81 KRLX 080109
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
909 PM EDT Wed Jul 7 2021

OHZ084-080145-
Vinton-
909 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VINTON COUNTY...

At 909 PM EDT, a strong thunderstorm was located 11 miles southeast
of Kingston, or 13 miles east of Chillicothe, moving northeast at 30
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eagle Mills.

LAT...LON 3928 8276 3937 8275 3936 8266 3936 8264
      3937 8263 3937 8253 3938 8251 3940 8251
      3939 8248 3925 8274 3927 8276
TIME...MOT...LOC 0109Z 229DEG 28KT 3937 8275 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 7, 7:50 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 7, 7:50 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
750 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Heat and humidity will continue across the region with popup
showers and/or storms. Coverage increases late tomorrow as a
cold front approaches, which will moderate temperatures some.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 750 PM Wednesday...

To stay on top of current radar trends, opted to readjust POPs
for this evening as a west-east line of thunderstorms glide up
the Ohio River Valley, while elsewhere showers and storms have
begun to settle down. Previous rainfall provided significant
cold pool reductions to temperatures on the order of 10 degrees
across much of the forecast area, so adjusted accordingly as
well.

As of 120 PM Wednesday...

A hot, humid, and generally uncapped atmosphere will support
scattered convection through the afternoon hours. WRF based guidance
does seem a little slow mixing out surface dew points yielding
MLCAPE values in excess of 3000J/kg for a brief period, but even
adjusting for reasonable values, 2000-2500J/kg across our northern
half appears possible. Shear will be the limiting factor for severe
storms with little more than 10-15KTs through the column yielding
deep layer shear values at or below 20KTs. Still, given steep low-
level lapse rates at some dry air, at least initially between H750
and H500 some locally gusty winds will be possible with any initial
storms or core drops.

Low level southwesterly flow increases this evening ahead of an
approaching mid-level wave and surface cold front slated for
arrival late Thursday. This should support a transition from
surface based to elevated convection, especially near the best
mass convergence and theta-e feed at the nose of the H850 jet,
but couldn't rule out an isolated storm just about anywhere
given the moist airmass. Precipitable water values will also be
on the rise overnight as southwesterly flow continues, rising to
near near 1.9 inches by Thursday morning. With generally slow
storm motions, some potential for repetitive storms in the best
mass convergence and high PWATs, some locally heavy and
persistent rain may occur overnight. With recent dry conditions,
would expect this to be mainly manageable, but some localized
high water issues are possible, especially in low laying or
poorly drained areas.

During the day Thursday, the region will be sandwiched between two
weather makers. The first, Tropical Storm Elsa, looks to pass to our
east with a few outer bands possibly brushing our mountain counties
from mid-morning through the afternoon hours. Should see pretty
limited chances for any thunder with this activity. Depending how
quickly cloud cover associated with Elsa gets out of here in the
afternoon, could recover enough for some additional terrain driven
afternoon thunderstorms here. The second weather maker is a cold
front and associated pre-frontal trough approaching from the
northwest Thursday evening and afternoon respectively. As one could
reasonably expect in a tropical-like, high PWAT environment both mid-
level lapse rates and shear will be rather poor with perhaps
1000J/kg MLCAPE and deep layer shear of between 15 and 20KTs. This
should yield limited opportunity of updraft organization with the
best chances for any transient stronger storms expected with the pre-
frontal trough given more favorable afternoon timing. These features
will be encountering a rather high precipitable water value
environment, but should be progressive enough to limit high water
concerns.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 212 PM Wednesday...

The slow moving cold front is expected to finally reach the area
sometime Friday and move out ahead of the next system. At the upper
levels, a shortwave trough moves in over the area. Showers and
thunderstorms will be possible throughout the day Friday ahead of
the front, gradually decreasing as this front passes through and as
an area of high pressure briefly moves in between systems, leading
to conditions mostly drying out Friday night.

Temperatures Friday are expected to be slightly below normal with
the lowlands in the upper 70s to lower 80s and the higher
elevations in the mid 60s to 70s. As the front finishes pushing
through, Friday night will be a bit chillier than it has been
with lows in the 50s to low 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 215 PM Wednesday...

The aforementioned upper level shortwave passes through Saturday as
a warm front at the surface is expected to slowly lift north through
the area for the weekend. Chances for showers and thunderstorms will
be possible Saturday as this warm front lifts through.

Models show a stronger upper level disturbance to the west on Sunday
with an upper low attempting to develop and gradually approach the
area. However, models build an area of high pressure and upper
ridging along the Atlantic which may throw the area into a holding
pattern with the disturbance along the west and ridging to the east
through the start of next week. Models show the disturbance slowly
edging toward the area as the week progresses, potentially moving
north of the area as the upper high pressure and ridging remain in
place through midweek. Southerly/southwesterly flow will allow for
plenty of moisture to fuel into the area as this pattern holds for
much of the long term period. With this moisture in place and
forcing present from the disturbance to the west, diurnal showers
and thunderstorms will be possible each day.

Temperatures are expected to start out a bit cooler for Saturday but
then warm up to around normal for the start of the new work
week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 750 PM Wednesday...

Showers and storms are starting to quiet down this evening, with
the exception of a horizontal line of thunderstorms that just
departed HTS at the time of writing and projected to reach PKB
in the next hour or so. Elected to use a TEMPO group for PKB as
well as CKB in the event storms hold together and reach our
northern territories. A strengthening low level jet along the
Ohio River will help propagate these storms northward, leaving
behind mainly stratiform rain heading into the overnight
period. Patchy fog will be hard to come by overnight in response
to abundant cloud cover and lingering light showers, but a
slight reduction in visibility won't be out of the question.

A quick reprieve from rain will be overtaken Thursday afternoon
by the outer bands of Elsa as the disturbance glides up the
eastern seaboard. Rain bands are projected to make it as far
west as CKB, EKN, and BKW, while other terminals will face
afternoon activity moving in along a cold front from the west.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and position of storms may vary from
the forecast at PKB and CKB.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 07/08/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    M    M    H    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    H

AFTER 00Z FRIDAY...
IFR conditions are possible Friday as a cold front stalls across
the region.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/CG
NEAR TERM...JP/MEK
SHORT TERM...CG
LONG TERM...CG
AVIATION...MEK
Hazardous weather outlook, Jul 7, 6:02 AM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
602 AM EDT Wed Jul 7 2021

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-525-
526-081015-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Randolph-Southeast Randolph-
602 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected to develop this
afternoon and evening. Some of the storms could produce locally
heavy rainfall and as a result, a Marginal Risk for Excessive
Rainfall is in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>524-081015-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
602 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 7, 6:23 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
623 PM EDT Wed Jul 7 2021

KYZ103-OHZ087-WVZ005-006-072315-
Boyd-Lawrence-Wayne-Cabell-
623 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...SOUTHEASTERN
LAWRENCE...CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES...

At 623 PM EDT, a strong thunderstorm was located near Burnaugh, or
near Beech Fork State Park, moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Ashland, Chesapeake, Proctorville, Beech Fork State Park,
Barboursville, Kenova, Catlettsburg, Ceredo, Ona, Durbin, Burnaugh,
Centerville, South Point, Burlington, Lockwood, Lavalette and Pea
Ridge.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 187 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 23.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3840 8269 3856 8242 3837 8210 3822 8259
      3826 8260 3827 8262
TIME...MOT...LOC 2223Z 242DEG 11KT 3832 8253

ABE
Special weather statement, Jul 7, 6:57 PM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
657 PM EDT Wed Jul 7 2021

OHZ086-087-WVZ006>008-014-015-072330-
Gallia-Lawrence-Jackson-Mason-Kanawha-Cabell-Putnam-
657 PM EDT Wed Jul 7 2021

...MULTIPLE STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
GALLIA...EAST CENTRAL LAWRENCE...SOUTHERN MASON...NORTHEASTERN
CABELL...NORTHWESTERN KANAWHA...PUTNAM AND SOUTH CENTRAL JACKSON
COUNTIES...

At 656 PM EDT, strong thunderstorms were located over Teays Valley
moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Nitro, Winfield, St. Albans, Hurricane, Milton, Eleanor, Buffalo,
Poca, Culloden, Teays Valley, Cross Lanes, Bancroft, Crown City,
Athalia, Scottown, Liberty, Ashton, Grimms Landing, Green Bottom and
Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 23
and 46.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3839 8182 3839 8214 3858 8245 3873 8210
      3867 8165
TIME...MOT...LOC 2256Z 207DEG 23KT 3846 8192

ABE
Local storm report, Jul 7, 7:48 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     2 S CEREDO              38.37N 82.55W
07/07/2021  M47 MPH          WAYNE              WV   ASOS

            ASOS STATION KHTS HUNTINGTON AIRPORT.

0510 PM     TSTM WND DMG     6 ESE ARNOLDSBURG       38.75N 81.03W
07/07/2021                   CALHOUN            WV   911 CALL CENTER

            MULTIPLE TREES DOWN IN SPRUCE RUN AREA.

0515 PM     TSTM WND DMG     GLENVILLE               38.93N 80.84W
07/07/2021                   GILMER             WV   911 CALL CENTER

            TREES DOWN.

0550 PM     TSTM WND DMG     3 W WESTON              39.05N 80.53W
07/07/2021                   LEWIS              WV   911 CALL CENTER

            TREES DOWN IN THE PRICETOWN COMMUNITY.

0608 PM     TSTM WND DMG     5 WSW WEST MILFORD      39.19N 80.49W
07/07/2021                   HARRISON           WV   911 CALL CENTER

            TREES DOWN ON DUCK CREEK ROAD, ISAACS CREEK
            ROAD, TWO LICK ROAD AND HANK HIGHWAY IN THE
            LOST CREEK AND WEST MILFORD AREAS.

0625 PM     TSTM WND DMG     SHINNSTON               39.40N 80.30W
07/07/2021                   HARRISON           WV   911 CALL CENTER

            SCATTERED TREE AND POWERLINE DAMAGE IN
            CLARKSBURG AND SHINNSTON AREAS.

&&

ABE
Local storm report, Jul 7, 7:54 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
754 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     2 S CEREDO              38.37N 82.55W
07/07/2021  M47 MPH          WAYNE              WV   ASOS

            ASOS STATION KHTS HUNTINGTON AIRPORT.

&&

ABE
Local storm report, Jul 7, 8:08 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
808 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     6 ESE ARNOLDSBURG       38.76N  81.02W
07/07/2021                   CALHOUN            WV   911 CALL CENTER

            MULTIPLE TREES DOWN IN SPRUCE RUN AREA.

0515 PM     TSTM WND DMG     GLENVILLE               38.94N  80.83W
07/07/2021                   GILMER             WV   911 CALL CENTER

            TREES DOWN.

0550 PM     TSTM WND DMG     PRICETOWN               39.05N  80.52W
07/07/2021                   LEWIS              WV   911 CALL CENTER

            SEVERAL TREES DOWN.

0607 PM     TSTM WND GST     HUNTINGTON AIRPORT      38.37N  82.55W
07/07/2021  M47 MPH          WAYNE              WV   ASOS

0608 PM     TSTM WND DMG     5 WSW WEST MILFORD      39.18N  80.49W
07/07/2021                   HARRISON           WV   911 CALL CENTER

            TREES DOWN ON DUCK CREEK ROAD, ISAACS CREEK ROAD, TWO
            LICK ROAD AND HANK HIGHWAY IN THE LOST CREEK AND WEST
            MILFORD COMMUNITIES.

0625 PM     TSTM WND DMG     SHINNSTON               39.39N  80.30W
07/07/2021                   HARRISON           WV   911 CALL CENTER

            SCATTERED TREE AND POWERLINE DAMAGE IN CLARKSBURG AND
            SHINNSTON AREAS.

&&

EVENT NUMBER RLX2100798
EVENT NUMBER RLX2100799
EVENT NUMBER RLX2100800
EVENT NUMBER RLX2100801
EVENT NUMBER RLX2100802
EVENT NUMBER RLX2100803

ABE
Special weather statement, Jul 7, 9:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
909 PM EDT Wed Jul 7 2021

OHZ084-080145-
Vinton-
909 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VINTON COUNTY...

At 909 PM EDT, a strong thunderstorm was located 11 miles southeast
of Kingston, or 13 miles east of Chillicothe, moving northeast at 30
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eagle Mills.

LAT...LON 3928 8276 3937 8275 3936 8266 3936 8264
      3937 8263 3937 8253 3938 8251 3940 8251
      3939 8248 3925 8274 3927 8276
TIME...MOT...LOC 0109Z 229DEG 28KT 3937 8275

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:34 PM EDTSpecial Weather StatementRLXPerry41 min
Jul 8, 4:31 PM EDTSpecial Weather StatementRLXMorgan29 min
Jul 8, 6:02 PM EDTSpecial Weather StatementRLXWashington28 min
Jul 8, 6:34 PM EDTSpecial Weather StatementRLXGallia26 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.